Michigan, 2007

Damaging Winds in Michigan, July 5, 2007

July 5, 2007 · NWS GRR · 2 events in 2 counties and zones

Isolated severe thunderstorms over south central lower Michigan produced a couple of reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe thunderstorms over south central lower Michigan produced a couple of reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 5, 11:49 AM EST, 41 minutes earlier.

Area forecast discussion, Jul 5, 11:49 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1249 PM EDT THU JUL 5 2007

LATEST UPDATE...SHORT TERM...

.SYNOPSIS... (1249 PM EDT THU JUL 5 2007)
AN UPPER LEVEL DISTURBANCE WILL SWING THROUGH THE GREAT LAKES REGION
THIS AFTERNOON RESULTING IN SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT. SOME OF THE STORMS THAT DEVELOP MAY APPROACH SEVERE
LEVELS. THE STORMS WILL BE AIDED BY A WARM AND HUMID AIRMASS THAT IS
PLACE.

&&

.SHORT TERM... (1249 PM EDT THU JUL 5 2007)
WATER VAPOR IMAGERY CONTINUES TO INDICATE A SHORTWAVE DIVING TOWARD
SOUTHWEST AND CENTRAL LOWER MICHIGAN AT MIDDAY FROM MINNESOTA AND
WISCONSIN. AT THE SURFACE...IT APPEARS THERE IS A TROUGH EXTENDING
FROM ST. IGNACE NEAR THE BRIDGE...WESTWARD INTO NORTHERN WISCONSIN.
THE SURFACE TROUGH AND UPPER SHORTWAVE WILL SWING THROUGH THE AREA
THIS AFTERNOON AND EVENING...CONTRIBUTING TO SYNOPTIC SCALE LIFT.
AN UNSTABLE AIRMASS IS IN PLACE WITH MID LEVEL COOLING OCCURRING
COINCIDENT WITH STRONG SURFACE HEATING. DEW POINTS REMAIN FAIRLY
HIGH IN THE LOWER 60S. MIXED LAYER CAPE VALUES ARE NOW ON THE ORDER
OF 1300 J/KG WITH CIN VALUES BEGINNING TO APPROACH ZERO. WITH VERY
LITTLE NEGATIVE AREA LEFT ON THE SOUNDING WOULD EXPECT SCATTERED
CONVECTION TO BEGIN AND THIS IS THE ALREADY THE CASE WITH A CELL
MOVING EAST...NORTH OF ST. JOHNS. MAIN LIMITING FACTOR WILL BE THE
LACK OF A SIGNIFICANT SURFACE TRIGGER. SURFACE FLOW OVERALL IS QUITE
WEAK.

LEFT THE FORECAST UNCHANGED AS HIGHER POPS IN THE EAST LOOK GOOD
GIVEN A DIVERGENT LAKE BREEZE OFF OF LAKE MICHIGAN. WILL BE
MONITORING FOR THE POTENTIAL OF SEVERE THIS AFTERNOON GIVEN DECENT
CAPE VALUES. SHEAR IS UNIDIRECTIONAL AND WOULD POINT TOWARD WIND
BEING THE MAIN THREAT. 0-6KM BULK SHEAR VALUES ARE ON THE ORDER OF
30-40 KNOTS SO STORMS WILL HAVE ORGANIZATION. WIND SHOULD BE THE
MAIN THREAT.

THE THREAT OF SHOWERS AND STORMS WILL DIMINISH FAIRLY QUICKLY THIS
EVENING AS THE FINAL UPPER WAVE MOVES SOUTH AND DIURNAL INSTABILITY
WANES. WE DO EXPECT THE WAVE TO BE ALONG THE I-94 CORRIDOR BY THE
BEGINNING OF THE TONIGHT PERIOD...AND ALL CONVECTION SHOULD BE JUST
SOUTH OF THE CWFA BORDER. WE HAVE LEFT THE TONIGHT PERIOD DRY WITH
THIS IN MIND. SOME COOLER AND DRIER AIR WILL ADVECT OVER THE AREA
FROM THE NORTH. THIS WILL ALLOW TEMPS TO FALL DOWN INTO THE MID 50S
UP NORTH TO AROUND 60 DOWN SOUTH.

THE PERIOD OF FRI THROUGH SAT THEN CONTINUES TO LOOKS FAIRLY QUIET
FOR THE CWFA. THE UPPER CYCLONIC FLOW THAT WILL BE OVERHEAD LATER
TODAY WILL QUICKLY SLIP EAST OF THE CWFA. WE WILL THEN BECOME UNDER
THE INFLUENCE OF THE DOWNSTREAM SIDE OF THE UPPER RIDGE TO OUR WEST
ALONG WITH SFC RIDGING MOVING IN. THIS WILL ALLOW FOR A LACK OF
SIGNIFICANT CLOUD COVER. MAX TEMPS WILL WARM FROM THE LOW TO MID 80S
ON SAT TO THE MID TO UPPER 80S ON SUN AS H850 TEMPS WARM FROM THE
MID TEENS ON FRI TO THE UPPER TEENS C ON SAT.

&&

.LONG TERM... (422 AM EDT THU JUL 5 2007)
NO MAJOR CHANGES TO THE GOING FORECAST. JUST TWEAKED POPS TO TIME
THE FRONT THROUGH BEGINNING SUNDAY AFTERNOON WITH SLIGHT CHANCE
ACROSS THE FAR NORTH AND THEN CHANCE POPS ALL ZONES ON MONDAY AND
MONDAY NIGHT AS THE FRONT SLOWLY SLIDES SOUTH. WILL CONTINUE TO HAVE
POPS ENDING AT 12Z TUESDAY AS THE FRONT SHOULD BE CLEAR OF THE
FORECAST AREA BY THEN.

&&

.AVIATION...(110 AM EDT THU JUL 5 2007)
SOME AREAS SEEING 3-5SM VISBYS WITH MOIST GROUND AND AIR ALONG WITH
CALM WINDS ALLOWING FOR FOG FORMATION. EXPECT THIS TO CONTINUE
OVERNIGHT. JXN HAS ALREADY BOUNCED AROUND BETWEEN 3SM AND 3/4SM AND
WILL CARRY TEMPO GROUP FOR 3/4SM THERE. EXPECT VFR AFTER 12Z ALL
SITES.
&&

.MARINE... (422 AM EDT THU JUL 5 2007)
SOUTHWEST WINDS ACROSS THE NEARSHORE THIS MORNING ARE FAIRLY
LIGHT...GENERALLY UNDER 10 KNOTS. WINDS WILL BECOME MORE NORTHWEST
THIS AFTERNOON AS A SURFACE TROUGH MOVES THROUGH. A FEW HIGHER GUSTS
WILL BE POSSIBLE...BUT CONDITIONS OVERALL SHOULD BE RATHER QUIET.

SOME AREAS OF FOG WILL CONTINUE TO BE POSSIBLE DURING THE DAY TODAY
AS COLDER WATER ALONG THE SHORELINE WILL INTERACT WITH THE SOMEWHAT
MOIST AIR MASS IN PLACE.

&&

.HYDROLOGY... (422 AM EDT THU JUL 5 2007)
AREA RIVERS AND STREAMS UP OVER THE NORTHWEST CORNER OF THE CWFA
HAVE GENERALLY CRESTED AND ARE ALREADY FALLING AFTER THE GOOD DEAL
OF RAIN THEY RECEIVED TUE NIGHT. THE SHOWERS AND STORMS FORECAST FOR
TODAY ARE NOT EXPECTED TO BE WIDESPREAD...SO NO WIDESPREAD PROBLEMS
ARE EXPECTED. SOME LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE. AFTER
THIS AFTERNOON...WE SHOULD SEE AT LEAST A COUPLE OF ENTIRELY DRY
DAYS IF NOT MORE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SHORT TERM: NJJ/DUKE
LONG TERM: OSTUNO
AVIATION: OSTUNO
MARINE: NJJ
HYDROLOGY: NJJ
Hazardous weather outlook, Jul 5, 12:12 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
112 PM EDT THU JUL 5 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-061015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
112 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE SOUTHWEST QUARTER OF
LOWER MICHIGAN THIS AFTERNOON AND EVENING. AN UPPER LEVEL
DISTURBANCE MOVING INTO A WARM AND HUMID AIRMASS IS EXPECTED TO
RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING
STRIKES AND LOCALLY HEAVY RAIN. SEVERE STORMS WILL BE POSSIBLE AS
WELL...WITH DAMAGING WINDS BEING THE MAIN THREAT. HAIL CANNOT BE
RULED OUT EITHER IN THE STRONGEST STORMS. HAIL TO AROUND THREE
QUARTERS ON AN INCH WILL BE POSSIBLE. STORM MOVEMENT WILL BE TO THE
SOUTHEAST NEAR 25 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT...MONDAY AND
MONDAY NIGHT AS A COLD FRONT SLOWLY MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO DUKE

In the hours before

Special weather statement, Jul 5, 12:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
119 PM EDT THU JUL 5 2007

MIZ059-067-051745-
CLINTON-INGHAM-
119 PM EDT THU JUL 5 2007

...SPECIAL WEATHER STATEMENT...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF WILLIAMSTON...OR 10 MILES
SOUTHEAST OF ST. JOHNS...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
RURAL SOUTHEASTERN CLINTON COUNTY AND RURAL NORTHERN INGHAM COUNTY.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4305 8436 4294 8456 4265 8430 4278 8406

WDM

The radar

The Detroit radar (KDTX), 76 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 5, 12:30 PM EST
Where
Clinton County, 4.29 mi NE of Bath
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.870, -84.380

Numerous trees were blown down at Round Lake road and Looking Glass river.

Thunderstorm Wind, Ingham

When
July 5, 1:05 PM EST to 1:12 PM EST
Where
Ingham County, 0.86 mi NW of Webberville
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.680, -84.180

Numerous trees and power lines were blown down one mile north of Webberville. A house was also damaged at the intersection of Allen and Morrice.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48547, 48553.